Publications › Journal article · 2020

Structure-preserving numerical approximations to a non-isothermal hydrodynamic model of binary fluid flows


S. Sun, J. Li, J. Zhao and Q. Wang*

Journal of Scientific Computing, 83, 50, 2020.

Abstract

We present two second order, structure-preserving numerical schemes for a newly derived thermodynamically consistent, non-isothermal hydrodynamical phase field model for incompressible binary viscous fluid flows. The schemes preserve the total volume of each fluid phase, the total energy balance and the positive entropy production rate. The entropy quadratization approach is employed to devise the two semi-discrete numerical schemes in time, preserving both the total energy balance and the positive entropy production rate. The first scheme is weakly nonlinear, which is solved using iterative methods aided by fast Fourier algorithms. The second scheme is fully linear, in which a time-dependent supplementary variable is added to preserve the positive entropy production rate. The semi-discrete schemes are discretized in space by a finite difference method on staggered grids subsequently to yield two fully discrete schemes. The mesh refinement is carried out to confirm the desired spatial and temporal order of the schemes and several numerical examples are given to show hydrodynamic as well as thermal effects in resolving thermocapillary convection near the fluid interface in the incompressible binary viscous fluid flow.

Cite

@article{sun2020spn,
  author = {Sun, S. and Li, J. and Zhao, J. and Wang, Q.},
  title = {Structure-preserving numerical approximations to a non-isothermal hydrodynamic model of binary fluid flows},
  journal = {Journal of Scientific Computing},
  volume = {83},
  pages = {50},
  year = {2020},
  doi = {10.1007/s10915-020-01229-6},
}

Author marks: * corresponding, △ co-first, ♠ graduate student, ♣ undergraduate student, ♡ postdoc, at the time of the work.